Alert archive / New Jersey / Flash Flood Warnings in 2004

Flash Flood Warning 31, NWS New York, NY

September 8, 2004Bergen County, Hudson County, New Jersey; Greater Bridgeport Planning Region, Connecticut; Westchester County, New York

NWS New York, NY issued this flash flood warning at Sep 8, 2004, 7:51 AM EDT for Bergen County, Hudson County, New Jersey; Greater Bridgeport Planning Region, Connecticut; Westchester County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2004, 7:51 AM EDT (11:51 UTC)
Expired
Sep 8, 2004, 10:15 AM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Whole counties

Counties Greater Bridgeport Planning Region, CT, Bergen County, NJ, Hudson County, NJ, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 79 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 11.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 081153
FFWOKX
CTC001-NJC003-017-NYC119-081415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
751 AM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN BERGEN COUNTY IN NORTHEAST NEW JERSEY
  HUDSON COUNTY IN NORTHEAST NEW JERSEY
  SOUTHERN FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT
  SOUTHERN WESTCHESTER COUNTY IN SOUTHEAST NEW YORK

* UNTIL 1015 AM EDT

* AT 747 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A BAND OF VERY HEAVY RAIN OVER THE AREA MOVING NORTH AT LESS THAN  
  FIVE MILES PER HOUR.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE DARIEN...FAIRFIELD...
NORTH GREENWICH...STRATFORD...WESTPORT...ENGLEWOOD...FORT LEE...
KEARNY...TETERBORO AND NORWOOD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

$$

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
UPTON NY.

LAT...LON 4126 7315 4116 7311 4091 7378 4092 7392
      4068 7405 4068 7416 4104 7404 4101 7389
      4107 7384
1 follow-up statement
000 
WGUS71 KOKX 081428
FFSOKX
NJC003-013-017-081615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1019 AM EDT WED SEP 8 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR 
BERGEN...HUDSON...AND ESSEX COUNTIES HAS BEEN ALLOWED TO EXPIRE...

THE PERSISTENT HEAVY RAIN OVER THE WARNED AREA HAS COME TO AN END. 
FLOODED ROADWAYS WILL SLOWLY DRAIN THROUGH THE LATE MORNING. 
STREAMS AND CREEKS SHOULD ALSO BEGIN TO SLOWLY RECEDE. THIS SHOULD 
END THE FLASH FLOOD THREAT. 

EVEN THOUGH STREAMS AND CREEKS ARE RECEDING...SOME ROADWAYS STILL 
MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING 
THROUGH FLOODED ROADWAYS. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

SCATTERED SHOWERS WILL CONTINUE INTO THE EARLY AFTERNOON WITH AN 
ADDITIONAL ONE QUARTER TO ONE HALF INCH POSSIBLE DURING THAT TIME. 
THIS SHOULD ONLY CAUSE MINOR STREET FLOODING.
  
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:30 AM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 3:30 AM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
330 AM EDT WED SEP 8 2004

.SHORT TERM (TODAY THROUGH THURSDAY)...
TROPICAL AIRMASS MAKING ITS WAY NORTHWARD. DEWPOINTS ACROSS THE AREA
ARE IN THE MID 60S TO LOWER 70S. RADAR HAS BEEN SHOWING HEAVY
SHOWERS MOVING SLOWLY NORTHWARD MAINLY ACROSS EASTERN ZONES.
RAINFALL RATES OF A LITTLE OVER AN INCH IN ONE HOUR HAS BEEN
REPORTED. AS THE AREA CONTINUES TO MOVE NORTH IT LOOKS TO BE
WEAKENING.

THE MAIN FOCUS LATE TODAY INTO THURSDAY FOR CONVECTION WILL BE WITH
THE REMNANTS OF T.D. FRANCES AS IT TRACKS WEST OF THE APPALACHIANS.
ALL MODELS IN GOOD AGREEMENT IN TAKING REMNANTS OF T.D. FRANCES OVER
THE WEST SIDE OF THE APPALACHIANS. THE ONLY DIFFERENCE IS TIMING.
THE ETA A TAD SLOWER THAN THE GFS AND THE UKMET. WILL CONTINUE TO
FORECAST BASED ON THE GFS. THURSDAY SHOULD REMAIN PRETTY HUMID AND
BREEZY WITH SHOWERS AND THUNDERSTORMS. AT THIS TIME EXPECTED QPF ONE
TO TWO INCHES ACROSS THE AREA THROUGH FRIDAY AFTERNOON.

DAYTIME HIGHS THROUGH THE PERIOD WILL BE NORMAL...BUT LOWS WILL BE
SEVERAL DEGREES ABOVE NORMAL IN THE TROPICAL AIRMASS.
&&

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
COLD FRONT OVER THE GREAT LAKES REGION MOVES SOUTHEAST ACROSS THE
AREA LATE THURSDAY NIGHT AND FRIDAY. DRY CONDITIONS EXPECTED FROM
FRIDAY AFTERNOON INTO THE WEEKEND. ANOTHER FRONT APPROACHES DURING
THE DAY SUN WITH FRONTAL PASSAGE EXPECTED AT NIGHT. LARGE SURFACE
HIGH BUILDS ACROSS EASTERN CANADA AND THE NORTHEAST MON AND TUE WITH
NEAR SEASONABLE TEMPS.
&&

.AVIATION...

A MIXED BAG OF LIFR TO MVFR CIGS AND VIS ACROSS THE REGION. BAND OF
HEAVY SHOWERS ORIENTED NE-SW FROM KHVN TO KJFK WILL CONTINUE TO PUSH
NW THROUGH CITY AIRPORTS AND NW BETWEEN NOW AND 11Z WITH GENERALLY
IFR CONDITIONS. TO THE SE OF THE PASSING BAND...EXPECT CIGS AND VIS
TO GRADUALLY DROP TO LIFR. CONDITIONS WILL ONLY IMPROVE SLIGHTLY
AFTER SUNRISE TO IFR/LOW MVFR CIGS AND MVFR VSBY WITH SHRA. VSBY
COULD REMAIN IFR OVER KHPN...KISP...AND KGON THROUGH A GOOD PART OF
THE MORNING. SHOWER ACTIVITY BECOMES MORE WIDESPREAD AND HEAVIER
FROM 16Z ON...WITH IFR CONDITIONS IN HEAVY SHOWERS. EXPECT
CONDITIONS TO DROP TO IFR/LIFR ACROSS MOST REGION AFTER 02Z TONIGHT.

&&

.MARINE...
SEAS ON THE OCEAN WATERS ARE BETWEEN 3 AND 4 FT CURRENTLY...BUT
EXPECT THEM TO BUILD TO MARGINAL SCA TODAY ON TIGHTENING SE
GRADIENT. THE SEAS WILL THEN BUILD TO 6 TO 9 FT BY FRIDAY AS A TIGHT
SSE GRADIENT DEVELOPS BETWEEN APPROACHING REMNANTS OF FRANCES AND
WESTERN ATLANTIC RIDGE. WINDS THEMSELVES SHOULD APPROACH OR EXCEED
SCA CRITERIA THURSDAY INTO EARLY FRIDAY AHEAD OF AN APPROACHING COLD
FRONT MERGED WITH REMNANTS OF FRANCES. WINDS ON THE SOUND AND HARBOR
APPEAR TO REMAIN JUST BELOW CRITERIA AT THIS TIME. WINDS WILL RELAX
BELOW SCA FROM WEST TO EAST FRIDAY NIGHT AS A COLD FRONT CROSSES THE
WATERS AND SHIFTS FLOW TO THE NW. SEAS ON THE OCEAN MAY FINALLY
SUBSIDE BELOW SCA BY SATURDAY NIGHT WITH OFFSHORE FLOW.

&&

.HYDROLOGY...LOOKING AT 1 TO 2 INCHES OF RAINFALL THROUGH FRIDAY
CROSS LI/SRN CT AND ACROSS THE HIGHER ELEVATIONS OF NW CT AND THE
LOWER HUDSON VALLEY. BASED ON GUIDANCE OVER 3 INCHES OF RAINFALL IS
NEEDED TO CAUSE FLOODING PROBLEMS. WITH CURRENT QPF AMOUNTS NO
FLOODING PROBLEMS ARE EXPECTED AT THIS TIME...WITH THE EXCEPTION OF
SOME MINOR NUISANCE URBAN AND SMALL STREAM FLOODING.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH OCEAN SEAS...ANZ355-353-350.
&&
Hazardous weather outlook, Sep 8, 5:17 AM EDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
517 AM EDT WED SEP 8 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-080915-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
517 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND THURSDAY

THERE IS THE POTENTIAL FOR HEAVY RAIN TODAY INTO THURSDAY AS THE
REMNANTS OF HURRICANE DRIFT UP ALONG THE APPALACHIANS. PRECIPITATION
AMOUNTS OF 1 TO 2 INCHES IS EXPECTED. NO SIGNIFICANT FLOODING IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY AND TONIGHT.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:57 AM EDTFlash Flood WarningOKXEssex78 min
Sep 8, 9:43 AM EDTFlash Flood WarningOKXPassaic, Union2 hr
Sep 8, 11:49 AM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region3 hr
Sep 8, 5:01 AM EDTFlash Flood WarningOKXNassau, Suffolk89 min
Sep 8, 6:32 AM EDTFlash Flood WarningOKXNassau, Suffolk88 min
Sep 8, 7:19 AM EDTFlash Flood WarningOKXBronx, Kings, New York, Queens116 min
Sep 8, 9:08 AM EDTFlash Flood WarningOKXBronx97 min

Nearby

Flash Flood Warnings in New Jersey, 2004Flash Flood Warnings in Connecticut, 2004Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.